Depakote or Topamax

Music36

New
Messages
366
Reaction score
0
Points
0
I have just been tapered off of Tegretol after taking it for 30 years because it causes bone damage and I now have Osteopenia. I tried Lamictal, but had an allergic reaction. So, now I have a choice between Depakote and Topamax. The side effects of both of them scare me. I’d appreciate other people sharing their experiences in taking these meds. Which is the worst of the two? I take Keppra, but I also need to be on a seizure med that is a mood stabilizer.
 

resaebiunne

Stalwart
Messages
639
Reaction score
1
Points
78
I take both depakote and topamax. No side effects with either other than *maybe* a possible kidney stone from the topamax back in March this year.

Topamax is also used for weight loss, so if you gain weight from the depakote, the topamax will offset some/all.
 

Music36

New
Messages
366
Reaction score
0
Points
0
I suppose you take those meds for the same reason I need to. I need an AED that is also a mood stabilizer b/c of bipolar.
 

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
I take Topamax along with Zonisamide--400mg/day of each. I had tried Depakote, but was allergic to it. I have simple & complex partial seizures, but get breakthroughs despite the high double doses. In fact, I've tried almost every AED possible for these seizures.
 

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
My most major side effect is hair loss, which is possible side effect. I doesn't bother me, though because I had already lost 85% of my hair in 1987 due to an allergic reaction to Tegretol.
 

Porkette

Veteran
Messages
1,421
Reaction score
12
Points
148
Hi Music36,

I've taken both Depakote and Topamax for absence and complex partial seizure. Topamax increased my seizures and didn't help me that much so I went off the drug after a month.
I was taking Depakote for many yrs. and it worked great for me until my body got used to it and it no longer worked for me. I had to have blood tests done while on the drug to be sure it wouldn't affect my liver but I lost a lot of weight while on the drug and no matter how much I ate the drug continued to burn calories off. I found out that Depakote can cause anorexia do to the drug and it can cause a person to either gain or lose weight.
Another thing Depakote can do is effect a persons blood platelet level and that's what happened to me I started to get a lot of bruises and I found out my blood platelet level was so low that I was bleeding internally so I had to go off the drug and I've never found a seizure med that works as good as Depakote since then. I wish you the best of luck and one other thing is if you decide to take Depakote be sure to wear a sunblock because you can get a sunburn very fast. I wish you the best of luck and May God Bless You!

Sue
 

Army Vet

Pillar
Messages
99
Reaction score
17
Points
28
I am (until this Friday) taking Topamax. My neurologist from the VA thinks it's not doing anything for me, which I tend to agree. Plus, I have to take the darn thing FIVE times a day! I only take 250mg total (5x50mg), but I take it in small doses. It was a pain to keep up with. I finally got in a routine to where I took one when I first got up. Then one with breakfast, lunch and dinner. Then one when I went to bed. It's even funner when you're out and about and have to remember to bring it with you to a restaurant or friends house (yes, I have a small container to carry them, but still...)

So I think it wasn't really helping me. I had been on it for 2+ years. The stress of having to remember to take it 5 times a day possibly caused a seizure or 2 :lol:

The biggest thing with the Topamax (for me) is that I had to drink A LOT of water/fluids. I think it also made my body cramp up some. I've been slowly weaning off of them and am down to one pill this week and my body seems to feel better. For me, it didn't do anything. I feel better AND I haven't had a seizure since I quit taking it (knock on wood). Like resaebiunne said, it was the possible cause of the kidney stone. Due to the fact that you have to drink a lot of fluids (as it instructs), no telling what strain it puts on your kidneys.
 

resaebiunne

Stalwart
Messages
639
Reaction score
1
Points
78
This is why there is the extended release version of depakote so you take it once or twice daily and not 5 times a day, that's insane.
 

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
I've never had to take any medication 5 times/day!
 
Top